GCA and osteoporosis

Does anyone know if after the reduction of the prednisone, if it will get better. I now have it, but don't want to go on any medication. Think my risk is 22 per cent of breaking a bone which I do not think is that bad. I am going to start to do some weight bearing exercises, and take abut 2000 mg. of calcium a day. Thanks for any info anyone can give me.

4 Replies

  • I think Celtic has had a dexascan that shows a small improvement in bone density since stopping pred a few years ago. It is small - and she certainly never got near osteoporosis even though she didn't even take calcium/vit D supplements due to a mix up.

    I don't know how much you know about me - but I think if I had a 22% risk of breaking a bone even I would consider taking something.

    However - for you there are a whole raft of things to do which will reduce the risk of you falling:

    - remove any trailing cables across the floor as well as slippery mats on hard floors or mats on carpet that can creep and form uneven surfaces on which you could trip

    - make sure dark corners on stairs in particular are well lit with a light that lights immediately

    - get medications that tend to make you dizzy sorted out (BP meds are a particular concern if your BP is fluctuating and going too low)

    - do NOT wear sloppy slippers in the house or flipflops, wear shoes where possible and not ones that can slip off too easily

    - if you are a bit wobbly when walking get at least a walking stick and don't wear heeled shoes, preferably lace-ups with solid non-slip soles, and either a pair of walking poles is better. Beyond that - a rollator is even better.

    - drink plenty of fluids so you are well hydrated

    - make sure your vit D level is high enough

    - keep exercising and keep your leg muscles (in particular) strong, walking for half an hour every day is good and so is tai chi for improved balance. Some older ladies found Nordic walking helped improve their balance, some being able to dispense with a walking stick and one lady no longer needed her rollator after about 6 months

    These last 3 are commonly found as causes amongst older people and all contribute to feeling a bit dizzy or wobbly so you are more likely to fall.

  • Thank you very good information. I am off the BP medication now that prednisone is down to 27 mgs. so not as dizzy anymore.

  • Cassey, yes, as PMRpro has remembered well, I did have a tiny improvement in my latest DEXA scan a couple of years after coming off steroids.

    Before long term steroids got into my system, my bone density was normal but after some months on Pred, a second DEXA showed a very small deterioration into the osteopenia range. Luckily it didn't progress to osteoporosis.

    Throughout my years on steroids, I never missed a daily walk, even if in the early days I could only manage 5-10 minutes. I also joined a Tai Chi/Qi Gong class, and a Nordic Walking class towards the later stages of PMR/GCA when my symptoms permitted.

    So do try as much weight-bearing exercise as your symptoms allow. However, if you are well into the range of osteoporosis then, if it was me, I would definitely be inclined to take the necessary treatment. If you are in the UK, do contact the National Osteoporosis Society on 0845 450 0230 for further advice.

  • Thanks, I do ride my exercise bike and have put on over, 3,000 miles in a little over two years when I watch tv and do a lot of walking every day. I am in the US. Don't do well on drugs, and allergic to so many antibiotics now. Am trying to avoid the Methotrexate, Dr. agreed, I can try and reduce a little slower this time, and if not have to take that. Thanks again for your input, appreciate it.

You may also like...